Alert archive / Iowa / Flash Flood Warnings in 2022
Flash Flood Warning 5, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jul 7, 2022, 4:44 PM CDT for Plymouth County, Woodbury County, Iowa; Union County, South Dakota; Dakota County, Nebraska. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2022, 4:44 PM CDT (21:44 UTC)
- Expired
- Jul 7, 2022, 6:45 PM CDT
- In force
- 2 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Plymouth County, IA, Woodbury County, IA, Dakota County, NE, Union County, SD
The radar
The Sioux Falls radar (KFSD), 125 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 5:40 PM CDT | FLASH FLOOD | 3 Wnw Sioux City, IA | LOCAL LAW ENFORCEMENT HAS REPORTED MULTIPLE CARS STALLED ON W 19TH STREET IN SIOUX CITY AND MULTIPLE LOW LYING ROADS FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 56 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 217 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 950 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
886
WGUS53 KFSD 072144
FFWFSD
IAC149-193-NEC043-SDC127-072345-
/O.NEW.KFSD.FF.W.0005.220707T2144Z-220707T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
444 PM CDT Thu Jul 7 2022
The National Weather Service in Sioux Falls has issued a
* Flash Flood Warning for...
Southwestern Plymouth County in northwestern Iowa...
Northwestern Woodbury County in west central Iowa...
Northeastern Dakota County in northeastern Nebraska...
Southeastern Union County in southeastern South Dakota...
* Until 645 PM CDT.
* At 444 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. The expected rainfall rate is 1.5 to 3 inches in 1
hour. Additional rainfall amounts of 1 to 2 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of urban areas, highways, streets and
underpasses as well as other poor drainage and low-
lying areas.
* Some locations that will experience flash flooding include...
Sioux City, South Sioux City, Sergeant Bluff, North Sioux City,
Dakota City and Hinton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4240 9648 4261 9655 4266 9630 4238 9628
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1.5-3 INCHES IN 1 HOUR
$$
Gillispie2 follow-up statements
190
WGUS73 KFSD 072249
FFSFSD
Flash Flood Statement
National Weather Service Sioux Falls SD
549 PM CDT Thu Jul 7 2022
IAC149-193-NEC043-SDC127-072345-
/O.CON.KFSD.FF.W.0005.000000T0000Z-220707T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Plymouth IA-Woodbury IA-Dakota NE-Union SD-
549 PM CDT Thu Jul 7 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM CDT THIS
EVENING FOR SOUTHWESTERN PLYMOUTH, NORTHWESTERN WOODBURY,
NORTHEASTERN DAKOTA AND SOUTHEASTERN UNION COUNTIES...
At 549 PM CDT, Local law enforcement reported thunderstorms
producing heavy rain across the warned area. A few vehicles are
stalled out on west 19th street, with numerous low-lying roads and
intersections being reported as flooded in Sioux City, Iowa. Between
2 and 3 inches of rain have fallen. The expected rainfall rate is 1
to 2 inches in 1 hour. Additional rainfall amounts of 1 to 2 inches
are possible in the warned area. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Sioux City, South Sioux City, Sergeant Bluff, North Sioux City,
Dakota City and Hinton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4240 9648 4261 9655 4266 9630 4238 9628
FLASH FLOOD...OBSERVED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
APT009 WGUS73 KFSD 072341 FFSFSD Flash Flood Statement National Weather Service Sioux Falls SD 641 PM CDT Thu Jul 7 2022 IAC149-193-NEC043-SDC127-072351- /O.EXP.KFSD.FF.W.0005.000000T0000Z-220707T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Plymouth IA-Woodbury IA-Dakota NE-Union SD- 641 PM CDT Thu Jul 7 2022 ...FLASH FLOOD WARNING WILL EXPIRE AT 645 PM CDT THIS EVENING FOR SOUTHWESTERN PLYMOUTH, NORTHWESTERN WOODBURY, NORTHEASTERN DAKOTA AND SOUTHEASTERN UNION COUNTIES... Flood waters have receded. While light rainfall rates will likely continue for an additional hour or two, flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. LAT...LON 4240 9648 4261 9655 4266 9630 4238 9628 $$ APT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 1:10 PM CDT, 3 hours 34 minutes earlier.
Area forecast discussion, Jul 7, 1:10 PM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 110 PM CDT Thu Jul 7 2022 .SHORT TERM...(This Evening through Friday) Issued at 110 PM CDT Thu Jul 7 2022 Showers and thunderstorms will remain possible tonight into Friday morning. An ongoing cluster of storms in central SD should persist and move into southeast SD and southwest MN this evening. For now it seems like the better chances will be near and north of I-90. The environment ahead of this cluster of storms is not overly impressive but still supportive of continued development. CAPE values likely in the 1000-2000 J/kg range, DCAPE about 500-700 J/kg with little to no shear to really speak of. With the weak low level flow and not very strong steering flow the storm relative inflow suggests a southeastward movement to this cluster through the afternoon and evening. While severe weather is not impossible, it's pretty unlikely with the expected CAPE and freezing level at 13000 feet AGL. The main threats should be heavy rain, wind gusts of 30 to 50 mph and lightning. The weak troughiness helping drive this activity should move east of the area mid to late morning Friday bringing an end to the chances for Friday afternoon. Lows tonight will be in the 60s and highs on Friday in the 80s. Still a bit on the humid side with fairly light easterly flow. .LONG TERM...(Friday Night through Thursday) Issued at 110 PM CDT Thu Jul 7 2022 Friday night into Saturday will see upper level ridging build into the area so not expecting any showers or storms. This should bring a southerly wind back to the area, possibly a bit breezy at times. Temperatures will also warm a bit with lows in the mid to upper 60s and highs in the 80s near and east of Interstate 29 and in the 90s to the west. With the expected dew points in the upper 60s the heat index will climb into the mid and upper 90s west of I-29. There should be a decent wave that moves by to the north and increases warm air advection so a few storms could scrape parts of central SD then along highway 14, bit chances farther south drop off pretty quickly. While storms will have trouble developing with a decent cap in place, if they can the instability and shear are plenty strong to support isolated supercells. Saturday night into Sunday night will show the best chance for some stronger to severe storms, especially later Sunday afternoon into Sunday night. The big question Saturday night is whether or not storms can develop in the afternoon with peak heating or later in the evening with the wave the moves by to the north and stirs up some warm advection. The ridge flattens on Sunday and turns low level flow a little more southwest with a front expected to move into the area through the afternoon and evening. Ahead of this front will be very hot with a decent chance for heat indices to reach 100 to 105 degrees. We will once again be fighting capping a bit on Sunday but with the stronger forcing suspect development will occur and severe weather is more likely during this time. Plenty of instability, likely about 3500 J/kg and good shear with a solid mid and upper level westerly jet so possibly some supercells to start and potentially develop into a line. It is way too far out to determine what will happen however as any activity Saturday night will play a role in what occurs Sunday afternoon and evening. Monday into Tuesday will see the area on the backside of a large upper level trough with upper level ridging building into the area Wednesday into Thursday. This will keep temperatures at or a little above normal with low chances for showers and thunderstorms. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1229 PM CDT Thu Jul 7 2022 Some patchy MVFR ceilings remain but for the most parts have scoured out to few or scattered. Showers and thunderstorms should become more numerous through the afternoon into the evening, but for now severe storms still appear unlikely. However with any of the storms locally heavy rain, lightning and wind gusts around 40 mph will be possible. The better chances for the stronger winds will be north of I-90. If the showers and storms are numerous enough the MVFR fog and stratus later tonight will be less likely, so confidence in that development is low. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM...08 AVIATION...08
Hazardous weather outlook, Jul 7, 9:54 AM CDT, 6 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 954 AM CDT Thu Jul 7 2022 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-055-056-061-062-065>071-081500- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-McCook-Minnehaha- Hutchinson-Turner-Bon Homme-Yankton-Union- 954 AM CDT Thu Jul 7 2022 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are expected today through tonight. An isolated storm could be strong to severe, although the risk is very low. Locally heavy rainfall is possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Temperatures rise for the upcoming weekend, with heat index values rising above 95 degrees on Sunday. Chances for storms return later Sunday. Although details are uncertain, strong to severe storms may be possible Sunday afternoon and Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ038-039-050-052>054-057>060-063-064-081500- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora- Davison-Hanson-Charles Mix-Douglas- 954 AM CDT Thu Jul 7 2022 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Strong thunderstorms will be possible this afternoon into the evening.The main threats from these storms will be wind gusts of 30 to 50 mph and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The thunderstorm threat returns this weekend. Isolated storms will be possible Saturday afternoon and evening but confidence is fairly low. The better chances will be Sunday when a few strong to severe storms are possible. Temperatures rise for the upcoming weekend, with afternoon heat indices in the mid and upper 90s both Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 7, 3:47 PM CDT, 57 minutes before
Special Weather Statement National Weather Service Sioux Falls SD 347 PM CDT Thu Jul 7 2022 IAZ020>022-031-032-NEZ013-014-SDZ039-040-053>056-059>062-065>071- 080000- Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Kingsbury- Brookings-Sanborn-Miner-Lake-Moody-Davison-Hanson-McCook- Minnehaha-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-Union- Including the cities of Le Mars, Cherokee, Storm Lake, Sioux City, Ida Grove, Holstein, Battle Creek, Wakefield, Ponca, Allen, South Sioux City, De Smet, Arlington, Lake Preston, Brookings, Woonsocket, Howard, Madison, Orland, Flandreau, Mitchell, Alexandria, Emery, Salem, Canistota, Bridgewater, Montrose, Sioux Falls, Parkston, Freeman, Menno, Tripp, Clayton, Parker, Centerville, Marion, Viborg, Irene, Hurley, Chancellor, Canton, Lennox, Tea, Harrisburg, Tyndall, Scotland, Springfield, Avon, Tabor, Yankton, Vermillion, North Sioux City, Beresford, Elk Point, Alcester, and Jefferson 347 PM CDT Thu Jul 7 2022 Scattered thunderstorms forming along a weak boundary...situated across portions of northwest Iowa, northeast Nebraska, as well as eastern South Dakota...may produce brief funnel clouds. Any funnel clouds that develop are expected to be weak and not touch the ground. However if you feel your safety is threatened please seek shelter.
Nearby
Flash Flood Warnings in Iowa, 2022Flash Flood Warnings in South Dakota, 2022Flash Flood Warnings in Nebraska, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.